Florida, 2024Flood in Florida, May 20, 2024
May 20, 2024 · NWS KEY · 1 event in 1 county or zone
Numerous thunderstorms developing in advance of a slowly-approaching cold front trained over Vaca Key, producing extensive street flooding in the city of Marathon, Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developing in advance of a slowly-approaching cold front trained over Vaca Key, producing extensive street flooding in the city of Marathon, Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at May 20, 3:51 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, May 20, 3:51 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Key West FL
451 AM EDT Mon May 20 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 451 AM EDT Mon May 20 2024
This morning has felt like summertime in terms of convection
across the Florida Keys. Mesoscale boundaries have been the main
trigger mechanism for convection, with multiple outflow boundaries
still present on radar. KBYX is currently detecting scattered
convection within the forecast area, with most of the storms
aligning with or being adjacent to the island chain. The strongest
activity is currently located near the Upper and Middle Keys.
Good upper- level support has been very evident across most of the
region, with radar derived hail hedging close to 2" inches in the
waters across the Bahamas and even in a storm that plowed through
the distant Straits earlier. The activity closer to home has not
been able to fire up as well until just recently, which may be due
in part to drier air in the mid- levels sampled by last night's
00Z sounding. The storms that have been able to overcome this
drier air have been able to tap into the fat CAPE profiles and
have gone nuts. Panning out from the Keys, a trough is extending
across the western North Atlantic, dragging a frontal boundary in
its wake. This front has made it almost to Central Florida.
A good environment will remain in place for scattered showers and
isolated thunderstorms today. Winds will continue to shift to the
north ahead of the aforementioned frontal boundary, which will
continue to usher in lower dew points. Dew points have already
dropped roughly 3-5 degrees over the past few hours, which has
made quite an impressive difference in the level of comfort when
walking outdoors. These lowered dew points and temperatures will
keep the Keys below the threshold for Heat Advisories through the
remainder of the week. Winds will remain generally from the
northwest to north through Tuesday night, briefing becoming
variable on Tuesday. Decent moisture will remain in place through
Wednesday, which could help spur on mesoscale processes such as
cloud lines during this timeframe. Guidance has trended downwards
on the higher rain chances through Wednesday, so have capped PoPs
at 30%. Forecast rain chances may continue to decrease, depending
on how much dry air can invade into the mid-levels. Easterly flow
will return by mid-week as high pressure really builds back in,
which will allow for dew points to gradually rise back into the
mid 70s. As of now, MOS guidance does not hint at any of the
oppressive dew points we have been tormented with over the past
few days returning through the extended forecast luckily.
&&
.MARINE...
Issued at 451 AM EDT Mon May 20 2024
There are no watches, warnings, or advisories in effect for the
Florida Keys coastal waters. From synopsis, a frontal boundary
currently draped across north Central Florida has helped the wind
field across the Florida Keys become somewhat nebulous this
morning. Breezes have begun to shift to the west to northwest in
the western waters. By this afternoon, breezes will veer to the
northwest and increase. Tuesday through Wednesday, breezes will
gradually shift to the east as high pressure in the western North
Atlantic builds back in across the region.
&&
.AVIATION...
(06Z TAFS)
Issued at 451 AM EDT Mon May 20 2024
Widely scattered showers with a few isolated thunderstorms will wax
and wane in the vicinity of the island chain early this morning.
After sunrise, this activity will diminish with slight rain chances
persisting throughout the rest of the day. VCTS is included at both
terminals until we expect this activity to die down, though any
shower passing over a terminal may result in MVFR CIGs or VIS and
will be TEMPO'ed as needed. Near surface winds will start out light
of the southwest, becoming northwest at 5 to 10 knots this
afternoon.
&&
.CLIMATE...
On this day in 1932, the daily record rainfall of 3.83" was
recorded in Key West. Rainfall records date back to 1871.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 90 79 89 79 / 20 30 30 30
Marathon 89 80 89 80 / 30 30 30 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...NB
Aviation/Nowcasts....JAM
Data Acquisition.....JAM
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, May 20, 2:56 AM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
356 AM EDT Mon May 20 2024
FLZ076>078-GMZ031>035-042>044-052>055-072>075-210800-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
356 AM EDT Mon May 20 2024
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Isolated thunderstorms will be possible tonight. The primary
hazards will be lightning strikes and locally gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated thunderstorms will be possible Tuesday through Sunday.
The primary hazards will be lightning strikes and locally gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NB
In the hours before
Special weather statement, May 20, 5:45 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Key West FL
645 AM EDT Mon May 20 2024
FLZ076-201115-
Monroe Upper Keys FL-
645 AM EDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT UPPER KEYS IN MONROE COUNTY
THROUGH 715 AM EDT...
At 644 AM EDT, Doppler radar was tracking a strong thunderstorm over
Teatable Key, or 8 miles northeast of East End Of Channel 5 Bridge,
moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Key Largo, Plantation, Teatable Key, Lower Matecumbe Key, Upper
Matecumbe Key, Windley Key, and Islamorada.
This includes US 1 between mile markers 75 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2503 8044 2493 8055 2486 8066 2485 8073
2490 8075 2493 8071 2494 8066 2504 8054
2507 8044
TIME...MOT...LOC 1044Z 253DEG 20KT 2492 8067
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JAMFlood, Monroe
- When
- May 20, 6:30 AM EST to 8:45 AM EST
- Where
- Monroe County, 2.21 mi ENE of Pigeon Key to 2.09 mi NNW of Marathon Shrs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 24.713, -81.118
Extensive street flooding with a few streets impassable to smaller vehicles was observed in Marathon due to several training thunderstorm cells passing over Vaca Key.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 20 to 22, 2024$1.1 million · 2 in hail · 156 events
- Tornado and Hail in Nebraska, May 20 to 21, 2024$7.5 million · EF0 · 17 events
- Hail and Damaging Winds in Indiana, May 20, 2024$160,000 · 78 kt wind · 13 events
- Damaging Winds in Michigan, May 20, 2024$200,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2024$29,000 · 3 in hail · 18 events
- Hail in Nebraska, May 20, 2024$40,000 · 2 in hail · 2 events
- Hail and Damaging Wind in Colorado, May 20, 20244 in hail · 26 events
- Flash Flood and Hail in Colorado, May 20 to 21, 2024$2,000 · 4 in hail · 23 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 2024$21,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Illinois, May 20, 20241 injured · 1 in hail · 12 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 20242.5 in hail · 12 events
- Dust Storm in Arizona, May 20, 20241 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171091.